OR WAIT 15 SECS
FDA issued a warning July 3 that olmesartan medoxomil, an angiotensin II receptor blocker, may cause sprue-like enteropathy several months to years after initiation of treatment.
FDA issued a warning July 3 that olmesartan medoxomil, an angiotensin II receptor blocker (ARB), may cause sprue-like enteropathy several months to years after initiation of treatment.
Manufacturers of this drug have received FDA approval of updated labeling to include this warning. The blood pressure drug is available as a generic and also marketed as Benicar, Benicar HCT, Azor, and Tribenzor, according to the FDA.
FDA received information from the FDA’s Adverse Event Reporting System about 23 serious cases of late-onset diarrhea associated with significant weight loss. Some patients had intestinal villous atrophy. All patients who discontinued olmesartan improved clinically, and 10 had a positive rechallenge with the drug, FDA noted.
The agency reported further investigation to determine a possible ARB effect using Mini-Sentinel and CMS Medicare data. At this time, there does not appear to be a class effect.
“Although the mechanism for olmesartan-associated sprue-like enteropathy is uncertain, the long latency before onset of symptoms, findings of lymphocytic or collagenous colitis, and high association with HLA-DQ2/8 suggest a localized delayed hypersensitivity or cell-mediated immune response to the pro-drug olmesartan medoxomil,” FDA officials stated in their communication.
To get weekly news from the voice of the pharmacist, subscribe to the Drug Topics Community Pharmacists' Report or the Drug Topics Hospital Pharmacists' Report.